Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Quad Cities, IA

July 11, 2020Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2020, 8:41 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 8:41 PM CDT (01:41 UTC)
Expired
Jul 11, 2020, 9:00 PM CDT
In force
19 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:45 PM CDTTSTM WND DMGMc Nabb, ILSTRONG WINDS WITH THE STORMS. SEVERAL 1 TO 2 INCH TREE LIMBS DOWN IN THE YARD. TIME OF THE EVENT WAS ESTIMATED USING RADAR.
Jul 11, 8:45 PM CDTTSTM WND DMGSpring Valley, ILSPOTTER REPORTED LOTS OF WIND, BRANCHES DOWN ABOUT 2 TO 3 INCHES IN DIAMETER OR A LITTLE LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KDVN 120141
SVRDVN
ILC011-155-120200-
/O.NEW.KDVN.SV.W.0149.200712T0141Z-200712T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
841 PM CDT Sat Jul 11 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Putnam County in north central Illinois...
  Eastern Bureau County in north central Illinois...

* Until 900 PM CDT.

* At 841 PM CDT, severe thunderstorms were located along a line
  extending from near La Moille to Ladd to near Henry, moving east at
  45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hennepin, Spring Valley, DePue, Granville, Ladd, La Moille,
  Dalzell, Bureau Junction, McNabb, Mark, Ohio, Cherry, Malden,
  Seatonville, Magnolia, Standard, Arlington, Dover, Hollowayville
  and Spring Valley Airport.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 60 and 72.
 Interstate 180 between mile markers 1 and 3, and between mile
markers 9 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across eastern Iowa and western Illinois. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

&&

LAT...LON 4110 8936 4111 8934 4115 8933 4115 8940
      4136 8938 4158 8954 4158 8917 4110 8916
TIME...MOT...LOC 0141Z 269DEG 37KT 4157 8935 4139 8923 4112 8933 

HAIL...<.75IN
WIND...70MPH
 
$$

Gibbs
1 follow-up statement
505 
WWUS53 KDVN 120156
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
856 PM CDT Sat Jul 11 2020

ILC011-155-120206-
/O.EXP.KDVN.SV.W.0149.000000T0000Z-200712T0200Z/
Putnam IL-Bureau IL-
856 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM AND EASTERN BUREAU
COUNTIES WILL EXPIRE AT 900 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4110 8936 4111 8934 4115 8933 4115 8940
      4136 8938 4158 8954 4158 8917 4110 8916
TIME...MOT...LOC 0156Z 269DEG 37KT 4157 8918 4139 8906 4112 8916 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:37 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 11, 6:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 PM CDT Sat Jul 11 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Sat Jul 11 2020

Airmass recovery is underway across eastern Iowa and northwest
Illinois in the wake of this mornings convection. At 2 PM
temperatures ranged from the upper 70s to lower 80s along the
Highway 20 corridor to the lower 90s across southeast Iowa,
northeast Missouri and west central Illinois. Dewpoints were in
general in the upper 60s across along the Highway 20 corridor to
the lower to mid 70s south. SPC meso analysis showed mixed layer
CAPE of 32to 3000 J/KG with little inhibition across the area. 0
to 6 km shear of 30 to 40 knots across the area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

Key Message:

1. Another round of thunderstorms is possible mid to late this
afternoon into this evening with scattered severe storms possible.

2. The forecast for Sunday will be dry with near normal
temperatures for mid July.

The main forecast concern is for chances of storms into tonight. Mostly
relying on the CAMs for the next 12 hours then turn to the
coarser models for Sunday. Models are in good overall agreement.

A shortwave evident on water vapor and radar has led to the
development of showers and storms across northern Iowa and
southern Minnesota. CAMs today have consistently developed storms
southeastward with time late this afternoon into this evening as
lift from shortwave overspreads the area. CAPE and shear noted in
the synopsis say that severe storms with damaging winds and hail
up to the size of ping pong balls is possible this afternoon into
this evening. There is also the potential for tornadoes if the
storms can anchor to the outflow boundary that was sinking south
of Interstate 80 at 3 PM. This afternoons 19z soundings shows
precipitable water values around 1.40 inches so moderate to heavy
rain is possible with any of these storms.

The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the
area after 06 UTC Sunday with convection exiting the area by now.
High pressure is forecast to build into the region at the surface
and aloft through Sunday. Temperatures across the area will be in
the lower to mid 80s on Sunday will be in the lower to mid 60s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

The difference between the models in the long term continue to
deal with the placement of the jet and the timing of shortwave
during the middle of the week.

High pressure will be moving across the region to start the long
term at the surface and aloft. Some modification of the airmass is
expected on Monday with highs a degree or two warmer than on
Sunday but a dry forecast is still expected.

Tuesday through Friday, the flow aloft transitions to more of a
zonal flow aloft as a trough digs into the Central US from
southern Canada. This will be the start of a more active period as
several shortwaves moves across the area. This will bring the
risk of showers and thunderstorms to the area through the
remainder of the week. The period will not be a total washout and
there will be dry periods with the subsidence behind each of the
shortwaves.

There is disagreement through the period between the models on
placement of the jet stream with the ECWMF, Canadian building the
southwestern US ridge into the area while the GFS keeps it to the
south. The ECMWF/Canadian solution is warmer than the GFS but in
general the forecast shows the temperatures warming to below
normal for the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 631 PM CDT Sat Jul 11 2020

Thunderstorms are sinking southeastward across the area this
evening. Ceilings have remained above 4kft in the storms with
quick improvement expected behind the storms by 2 hours.
Visibilities have been IFR to LIFR at times in the stronges
storms. These storms will impact KDBQ and KMLI through 04 UTC.
Winds may gust up to 50 knots but confidence is low on it
occurring at any one location. Storms should exit KBRL by 6 UTC.
Ceilings will improve in the wake of these storms.

&&

.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020

The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.

The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.

The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Gross

In the hours before

Local storm report, Jul 11, 8:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     1 S WHITESIDE COUNTY AI 41.74N 89.68W
07/11/2020  M60 MPH          WHITESIDE          IL   AWOS

&&

PS
Local storm report, Jul 11, 8:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       2 ESE FAIRVIEW          42.08N 91.30W
07/11/2020  M1.18 INCH       JONES              IA   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 11, 8:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 W RIVERDALE           41.53N 90.49W
07/11/2020                   SCOTT              IA   TRAINED SPOTTER

            2-3 INCH TREE LIMBS SNAPPED OFF TREES.

&&

TJG
Local storm report, Jul 11, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     1 WSW LANGWORTHY        42.18N 91.23W
07/11/2020                   JONES              IA   TRAINED SPOTTER

            LARGE TREE DOWN IN FIELD. TIME ESTIMATED
            FROM RADAR.

&&

PS
Local storm report, Jul 11, 8:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 NNW EAST AMANA        41.84N 91.87W
07/11/2020  E1.75 INCH       IOWA               IA   PUBLIC

&&

TJG
Local storm report, Jul 11, 8:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     2 N VAN ORIN            41.58N 89.35W
07/11/2020                   BUREAU             IL   TRAINED SPOTTER

            SEVERAL 4 INCH TREE BRANCHES SNAPPED BY THE
            STRONG WINDS.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:27 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer48 min
Jul 11, 7:38 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside52 min
Jul 11, 7:55 PM CDTSevere Thunderstorm WarningDVNWhiteside50 min
Jul 11, 8:02 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.